Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Does herpes affect libido?
Oct 31, 2000

My girlfriend suffers from genital herpes that breaks out every month or so. Seems to me it is stress related but she feels it is just the nature of the virus. Recently she began taking famvir to control it and this is working quite well. But now her libido seems to be affected. She always has had a limited appetite for sex, once a week usually, but would usually agree to twice. This has been historically her pattern with partners, she claims (she's 46), but now it seems she is struggling when asked to enjoy sex more than once a week. Could the famvir be adding to her libido problem? By the way, she feels that though her libido is less than average, that she's not that far off the mark and points to stats among couples that suggest twice a week is the avg. I feel that in a relationship of less than two years duration with healthy active single people (not children in the picture) even twice a week is ... you get the picture, I'm sure. Can you provide a response? signed.. "Hurting" in Sudbury

Response from Mr. Kull

Dear Hurting,

Remember, I'm not a doctor. My responses to questions involving complicated medical issues should always be secondary to a medical doctor's opinion. Any questions about side effects of your girlfriend's medication should be referred to the prescribing doctor.

I have not been able to locate any information that describes a decrease in libido as a side effect of famvir. If there hasn't been any significant change in her desire for sex, then I would be reluctant to blame the meds. It sounds like her libido has remained relatively consistent throughout her history. If you really do think her decrease in libido is associated to the medication, she could always consider changing her meds. However, it doesn't sound like that's what she wants to do and the famvir is working, which is important.

I am also reluctant to say what is "normal" for any individual or couple. I'm sure that some couples are perfectly happy having sex once or twice a week. Averages and what should be happening doesn't really address your frustration. You want more sex and she doesn't. It's always a difficult situation for a couple, but there are ways to work through the issues.

Couples need to be flexible and willing to negotiate and communicate in order to endure. I believe that sexual problems are usually a symptom of some underlying emotional/psychological issue. I am an advocate for couples therapy when the couple is unable to sort through or discover the issues on their own.

RMK



Previous
Can symptoms of primary infection recur?
Next
saliva and condom

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement